Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Blacksburg, VA

February 28, 2011Alleghany County, Surry County, Wilkes County, North Carolina; Carroll County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 28, 2011, 2:42 PM EST for Alleghany County, Surry County, Wilkes County, North Carolina; Carroll County, Patrick County, Virginia. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2011, 2:42 PM EST (19:42 UTC)
Expired
Feb 28, 2011, 3:15 PM EST
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Carroll County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 2:45 PM ESTHAIL 0.755 Se Traphill, NC
Feb 28, 3:00 PM ESTHAIL 14 Se Dobson, NCQUARTER SIZE HAIL COVERED THE GROUND ON TRADE LANE.
Feb 28, 3:05 PM ESTHAIL 0.88Ararat, NC
Feb 28, 3:10 PM ESTHAIL 0.88Pilot Mountain, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 1:29 PM ESTTornado WatchSPC7 hr
Feb 28, 8:57 AM ESTTornado WatchSPC9 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS51 KRNK 281942
SVRRNK
NCC005-171-193-VAC035-141-282015-
/O.NEW.KRNK.SV.W.0003.110228T1942Z-110228T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 315 PM EST.

* AT 236 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TRAPHILL...AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN PARK...
  WESTFIELD...
  WOODVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST MONDAY AFTERNOON
FOR SOUTHWESTERN VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM EST MONDAY EVENING FOR NORTHWESTERN NORTH CAROLINA.

&&

LAT...LON 3639 8115 3657 8090 3656 8084 3659 8086
      3675 8055 3640 8044 3635 8045 3622 8108
TIME...MOT...LOC 1942Z 249DEG 53KT 3639 8091

$$

PC
2 follow-up statements
297 
WWUS51 KRNK 281955
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EST MON FEB 28 2011

NCC005-171-193-VAC035-141-282015-
/O.CON.KRNK.SV.W.0003.000000T0000Z-110228T2015Z/
ALLEGHANY NC-SURRY NC-WILKES NC-PATRICK VA-CARROLL VA-
255 PM EST MON FEB 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EST
FOR SOUTHEASTERN CARROLL...SOUTHWESTERN PATRICK...NORTHEASTERN
WILKES...SURRY AND EASTERN ALLEGHANY COUNTIES...

AT 250 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR MOUNTAIN PARK...MOVING EAST AT 55
MPH.

DIME-SIZE HAIL WAS REPORTED AROUND 245 PM NEAR AUSTIN NORTH CAROLINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST MONDAY AFTERNOON
FOR SOUTHWESTERN VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM EST MONDAY EVENING FOR NORTHWESTERN NORTH CAROLINA.

&&

LAT...LON 3639 8115 3657 8090 3656 8084 3659 8086
      3675 8055 3640 8044 3635 8045 3622 8108
TIME...MOT...LOC 1954Z 249DEG 53KT 3645 8070

$$

PC
180 
WWUS51 KRNK 282017
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EST MON FEB 28 2011

NCC005-171-193-VAC035-141-282025-
/O.EXP.KRNK.SV.W.0003.000000T0000Z-110228T2015Z/
ALLEGHANY NC-SURRY NC-WILKES NC-PATRICK VA-CARROLL VA-
317 PM EST MON FEB 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL...
SOUTHWESTERN PATRICK...NORTHEASTERN WILKES...SURRY AND EASTERN
ALLEGHANY COUNTIES EXPIRES AT 315 PM EST...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS BEEN REPLACED 
BY A NEW A NEW TORNADO WARNING WAS ISSUED FOR PARTS OF ROCKINGHAM
SURRY AND STOKES COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST MONDAY AFTERNOON
FOR SOUTHWESTERN VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM EST MONDAY EVENING FOR NORTHWESTERN NORTH CAROLINA.

LAT...LON 3639 8115 3657 8090 3656 8084 3659 8086
      3675 8055 3640 8044 3635 8045 3622 8108
TIME...MOT...LOC 1955Z 249DEG 53KT 3645 8068

$$

PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:38 PM EST, 4 minutes earlier.

Area forecast discussion, Feb 28, 2:38 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EST MON FEB 28 2011

.SYNOPSIS...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AS A STRONG
COLD FRONT MOVES THROUGH THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. DRIER AND COOLER AIR ARRIVES MONDAY NIGHT INTO TUESDAY AS
HIGH PRESSURE BUILDS IN BEHIND THE FRONT.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE MORNING FORECAST PACKAGE HAS BEEN UPDATED TO ACCOUNT FOR THE
LINE OF THUNDERSTORMS MOVING ACROSS SOUTHEAST WEST VIRGINIA THIS
MORNING...WHICH WILL EVENTUALLY PUSH ACROSS PORTIONS OF VIRGINIA
WEST OF THE PIEDMONT BY NOON. BASIC CHANGES WERE TO INCREASE THE
RAIN CHANCES WEST OF THE BLUE RIDGE...AND TO ADJUST HIGH
TEMPERATURES WHERE HEAVY RAINFALL HAS ALREADY OCCURRED TO LIMIT
ADDITIONAL DAYTIME WARMING.

THE LINE OF SEVERE THUNDERSTORMS WHICH CROSSED WEST VIRGINIA
EARLIER THIS MORNING HAS ENTERED OUR SOUTHEAST WEST VIRGINIA
COUNTIES WITHIN THE PAST HOUR. AS THESE STORMS HIT THE HIGHER
ELEVATIONS...THEY DIMINISHED IN INTENSITY. HOWEVER...WILL BE
KEEPING ANY EYE OUT ACROSS THE REGION...ESPECIALLY ACROSS THE
PIEDMONT WHERE SUNSHINE IS ALLOWING SURFACE TEMPERATURES TO LIFT
INTO THE LOWER TO MID 70S.

BOUNDARY IS BECOMING ORIENTED MORE E-W...AND THIS WILL INCREASE
THE POTENTIAL FOR TRAINING THUNDERSTORMS OVER THE SAME AREA. AS
SUCH HAVE EXPANDED THE FLOOD WATCH TO INCLUDE THE VA/NC BORDER
COUNTIES ACROSS THE SOUTHWEST CWA.

./PREVIOUS DISCUSSION ISSUED AT 626 AM/...
SEVERAL PARAMETERS ARE COMING TOGETHER FOR THE FIRST SEVERE
WEATHER EVENT TO OCCUR ACROSS OUR FORECAST AREA THIS AFTERNOON AND
THIS EVENING. WATER VAPOR SAT PICS AT 08Z (3 AM EST) SHOWS A
STRONG UPPER LEVEL SHORT WAVE ACROSS WESTERN OK WITH WIND PROFILER
PLOTS SHOWING 100+KT WINDS EXTENDING INTO WESTERN IL AND SOUTHEAST
MO AT 250MB.

MODELS AGREE THIS FAST MOVING WAVE ENTERS THE OHIO/TENNESSEE
VALLEYS BY 00Z/TUE AND EXITS THE FORECAST AREA BY 06Z. BY THIS
AFTERNOON THE FORECAST AREA COMES UNDER A BROAD AREA OF UPPER
DIVERGENCE IN LEFT EXIT REGION OF UPPER JET...WHICH SHOULD
PROVIDE PLENTY OF LIFT TO GENERATE LINES OF STORMS ALONG AND AHEAD
OF AN APPROACHING COLD FRONT.

SFC OBS SHOW LEVEL MOISTURE IS PUSHING ITS WAY TOWARD THE FORECAST
AREA...WITH SFC DEW POINTS BY AFTERNOON WELL INTO THE 50S AND
LOWER 60S. COMBINE THIS WITH VERY WARM TEMPS...NEAR OR ABV
RECORDS AT BCB/BLF/DAN...AND AN UNSTABLE ATMOSPHERE SHOULD
RESULT. SPC SREF OUTPUT SHOWS 30-50% CHANCE SFC BASE CAPES EXCEEDING
500 J/KG AND 18Z GFS BUFKIT SOUNDING SHOW CAPES AT ROA ABOVE 500
J/KG.

ANTICIPATE MODE OF STORMS TO BE IN LINES OR BROKEN LINES WITH
DAMAGING WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO IS POSSIBLE
WITH IMPRESSIVE 0-6KM BULK SHEAR VALUES. HRRR/WRF/GFS ALL IN GOOD
AGREEMENT THE LEADING EDGE OF THESE STORMS ARRIVE IN FAR SOUTHWEST
VA BY 18Z...WITH THE LINE EXITING THE FORECAST AREA BEFORE 03Z.

WILL CONTINUE FLASH FLOOD WATCH ACROSS THE CURRENT WATCH AREA
WHERE HIGHEST QPF IS FORECAST AND FLASH FLOOD GUIDANCE VALUES ARE
THE LOWEST. HOWEVER...STORMS SHOULD MOVE RAPIDLY KEEPING THE FLASH
FLOOD THREAT RELATIVELY LOW FOR THE REST OF THE FORECAST AREA.

SOUTH/SOUTHWEST WINDS IN ADVANCE OF THIS SYSTEM WILL
STRENGTHEN...AND LATEST KFCX VAD SHOWS WINDS GREATER THAN 50KTS AT
4K FT...BUT MOST GUSTS ARE EXPECTED TO REMAIN JUST BELOW ADVISORY
CRITERIA.

ADJUSTED LOW TEMPS DOWN TONIGHT BY SEVERAL DEGREES WITH STRONG CAA
ARRIVING BEHIND THE FRONT...AND UPSLOPE PRECIP ALONG THE WESTERN
SLOPES DIMINISHING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
DRY HIGH PRESSURE WILL SKIRT ACROSS THE AREA TUESDAY THEN DRIFT OFF
THE SOUTHEAST COAST ON WEDNESDAY. A SURFACE LEE TROUGH WILL DEVELOP
OVER THE PIEDMONT ON WEDNESDAY AND ONLY PROVIDE A WEAK RETURN FLOW
TO THE SOUTHWEST. WEDNESDAY NIGHT...A STRONG AREA OF HIGH PRESSURE
WILL MOVE EAST ACROSS THE GREAT LAKES. AHEAD OF THIS RIDGE WILL BE A
DRY COLD FRONT THAT WILL CROSS THE REGION WEDNESDAY NIGHT. MOISTURE
IS VERY LIMITED AND ONLY EXPECT SOME MID CLOUDS TO DEVELOP ALONG
THE FRONT.

24 HOUR TEMPERATURES CHANGE TUESDAY AFTERNOON WILL BE AROUND 20F
WITH HIGH IN THE WEST IN THE UPPER 40S TO LOWER 50S AND MID 50S IN
THE EAST. 24 HOUR DEW POINT CHANGE TUESDAY AFTERNOON AROUND 40F WITH
READINGS IN THE UPPER TEENS. WITH FUELS BEING SATURATED FROM A WEEK
OF MOISTURE AND WINDS RELAXING IN THE AFTERNOON...NOT FORESEEING ANY
FIRE WEATHER CONCERNS. TEMPERATURES AND DEW POINTS MODERATE ON
WEDNESDAY AHEAD OF THE DRY FRONTAL PASSAGE.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
MEAN TROF TAKING SHAPE OVER THE ERN HALF OF THE CONUS.
HOWEVER...THERE ARE SEVERAL DIFFERENCE IN THE MEDIUM MODELS
REGARDING THE EVOLUTION OF TROF. THE GFS AND CMC ARE MORE
PROGRESSIVE SOLUTIONS...WHILE THE ECMWF HAS BEEN CONSISTENT
FOR THE PAST COUPLE OF RUNS WITH THE SLOWER THE TROF CUTOFF LOW.
WILL LEAN TOWARD HPCGUIDE WITH THEIR COMPROMISED NAVY NOGAPS AND
ECMWF ENS MEAN BLEND WHICH IS NOT AS PROGRESSIVE AS THE FASTER RUNS
NOR LEAVING BEHIND AS MUCH ENERGY IN THE BASE OF THE TROF TO DEVELOP
A DEEP SFC LOW ALONG THE GULF COAST AS PER ECMWF.

AS A COOL CANADIAN HIGH TRANSITS FROM THE NORTHERN GREAT LAKES
TOWARD MAINE THURSDAY...COOLER AIR WILL PUSH DOWN THE EAST COAST.
MOISTURE INCREASES WITH RETURN FLOW AS HIGH PRESSURE SLIDES EAST
THURSDAY NIGHT AND FRIDAY. ADDED SOME LIGHT RAIN...DRIZZLE AND FOG
ALONG THE SOUTHERN BLUE RIDGE THURSDAY NIGHT INTO FRIDAY MORNING.
KEPT LIGHT POPS IN THE WEST INTO FRIDAY AFTERNOON AS A WARM FRONT
WILL LIFT NORTHEAST ACROSS THE OHIO VALLEY.

A COLD FRONT APPROACHES FROM THE WEST FRIDAY NIGHT INTO SATURDAY.
INCREASED CHANCES FRIDAY NIGHT INTO SATURDAY FOR CONVECTION.
CONTINUED CHC POPS ON SUNDAY...THEN TAPER OFF SUNDAY NIGHT INTO
MONDAY.

IN GENERAL...FOLLOWED HPCGUIDE FOR TEMPERATURES DURING THE MEDIUM
RANGE. ADJUSTED DEW POINT TEMPERATURES FOR THE WEEKEND WITH THE
SLOWER SOLUTION OF THE FRONT.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 28/19Z...SHOWERS AND ISOLATED THUNDERSTORMS WERE WIDESPREAD
ACROSS ALL AIRPORT EXCEPT DAN...WHICH REMAINS EAST OF THE
ACTIVITY. SHOWER ACTIVITY HAS MOVED OVER LYH AND ROA...AND THERE
IS STILL THE POTENTIAL OF THUNDERSTORMS DEVELOPING OVER THESE
AIRPORTS...ALTHOUGH THE GREATER INSTABILITY HAS MOVED EAST. THE
ATMOSPHERE OVER LWB AND BLF MAINTAINS THE GREATEST STABILITY THIS
AFTERNOON...AND THUNDERSTORM ACTIVITY THROUGH THE REMAINDER OF THE
DAY IS UNLIKELY AT THESE LOCATIONS...ALTHOUGH PERIODS OF HEAVY
RAIN WILL CONTINUE.

THE COLD FRONT WILL PUSH THROUGH THE REGION BEGINNING IN SOUTHEAST
WEST VIRGINIA BY AROUND 28/22Z. WINDS WILL SHIFT TO NORTHWESTERLY
BEHIND THE FRONT WITH GUSTS AS HIGH AS 25KT. DO EXPECT MVFR
CEILINGS TO LINGER AT BLF AND LWB AS RESIDUAL MOISTURE IS FORCED
UP THE NEARBY TERRAIN THROUGH AT LEAST 01/12Z BEFORE SCATTERING.

FURTHER EAST...WIDESPREAD RAIN DURING THE EVENING WILL RESULT IN
MVFR CEILINGS AT ROA AND LYH...WITH IFR CONDITIONS INTERMIXED DUE
TO HEAVY DOWNPOURS. THE BEST CHANCE FOR STRONG THUNDERSTORMS
REMAINS AT DAN...WHERE DAYTIME HEATING WILL HELP THE ATMOSPHERE
DESTABILIZE DURING THE REMAINDER OF THE AFTERNOON AND EVENING.
VERY STRONG WIND GUSTS AND ONE INCH HAIL ARE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY.

AS THE COLD FRONT PUSHES PAST THE BLUE RIDGE INTO THE PIEDMONT
LATE THIS EVENING...THE DOWNSLOPE NORTHWESTERLY WINDS WILL RESULT
IN DECREASING CLOUD COVER THROUGH THE OVERNIGHT HOURS. EXPECT
CONDITIONS TO IMPROVE TO VFR BY 01/12Z...WITH RESIDUAL PATCHES OF
MVFR CEILING ACROSS THE REGION. VFR CONDITIONS ARE EXPECTED TO
PERSIST THROUGH THE REMAINDER OF THE WORKWEEK AS HIGH PRESSURE
BUILDS INTO THE REGION.

&&

.CLIMATE...
ABOVE NORMAL TEMPERATURES ARE EXPECTED ON MONDAY. RECORDS COULD BE
BROKEN OR TIED AT BLUEFIELD (66/1976)...BLACKSBURG (73/1996) AND/OR
DANVILLE (76/1962). ROANOKE AND LYNCHBURG HAVE A LONGER PERIOD OF
RECORD AND ALSO HAVE WARMER EXTREMES. BOTH ROANOKE AND LYNCHBURG HAD
THEIR WARMEST FEB 28TH IN 1918...83F AND 80 RESPECTFULLY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR VAZ007-009-015-
     016.
NC...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR NCZ001>003-
     018>020.
WV...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR WVZ042-043-045.

&&

SYNOPSIS...PH
NEAR TERM...NF/PH
SHORT TERM...RCS
LONG TERM...KK
AVIATION...NF/PH
CLIMATE...
Hazardous weather outlook, Feb 28, 1:50 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EST MON FEB 28 2011

WVZ042-043-045-011900-
MERCER-SUMMERS-GREENBRIER-
150 PM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-WVZ044-011900-
ALLEGHANY VA-BATH-MONROE-
150 PM EST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY
RAIN DURING THE REMAINDER OF THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-015-016-011900-
TAZEWELL-SMYTH-GRAYSON-CARROLL-
150 PM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...
...TORNADO WATCH 32 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

THUNDERSTORMS ARRIVING LATER THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS. LARGE HAIL AND ISOLATED TORNADOES ARE
ALSO POSSIBLE.

IN ADDITION...THERE IS THE POTENTIAL OF THUNDERSTORMS THIS
AFTERNOON AND EVENING MOVING REPEATEDLY ACROSS THE SAME
AREAS...WHICH MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010>014-017-018-022>024-011900-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ROANOKE-BOTETOURT-
ROCKBRIDGE-
150 PM EST MON FEB 28 2011

...TORNADO WATCH 32 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE...ALONG WITH
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ032>035-043>047-058-059-011900-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
150 PM EST MON FEB 28 2011

...TORNADO WATCH 32 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
MORE LIKELY EARLY THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY
THREAT FROM THESE STORMS...BUT LARGE HAIL...ISOLATED TORNADOES AND
LOCALIZED FLOODING ARE POSSIBLE.

AHEAD OF THESE STORMS...SOUTHWEST WINDS WILL GUST TO 40 MPH THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-011900-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-
150 PM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...
...TORNADO WATCH 33 IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

A LINE OF THUNDERSTORMS ARRIVING LATE THIS AFTERNOON WILL
BE CAPABLE OF PRODUCING STRONG WINDS. HAIL AND ISOLATED TORNADOES
ARE ALSO POSSIBLE.

IN ADDITION...THERE IS THE POTENTIAL OF THUNDERSTORMS THIS AFTERNOON
AND EVENING MOVING REPEATEDLY ACROSS THE SAME AREAS...WHICH MAY
CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-011900-
STOKES-ROCKINGHAM-CASWELL-
150 PM EST MON FEB 28 2011

...TORNADO WATCH 33 IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND MORE
LIKELY THIS EVENING. STRONG WINDS WILL BE THE PRIMARY THREAT
FROM THESE STORMS...BUT HAIL AND ISOLATED TORNADOES ALONG WITH
LOCALIZED FLOODING ARE POSSIBLE.

AHEAD OF THESE STORMS...SOUTHWEST WINDS WILL GUST TO 40 MPH THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 28, 1:11 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EST MON FEB 28 2011

VAZ017-033-034-043>045-281845-
BEDFORD VA-CAMPBELL VA-FLOYD VA-FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
111 PM EST MON FEB 28 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT BEDFORD...CAMPBELL...FLOYD...
FRANKLIN...HENRY AND PITTSYLVANIA COUNTIES...

AT 104 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM BENT
MOUNTAIN TO 5 MILES EAST OF CALLANDS...MOVING EAST TO NORTHEAST AT
50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR MONETA AROUND 130 PM.

LAT...LON 3705 7909 3675 7978 3704 8033 3715 8000
      3714 7996 3718 7991 3729 7955

PC
Special weather statement, Feb 28, 1:33 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EST MON FEB 28 2011

NCZ002-003-VAZ015-016-281900-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-
133 PM EST MON FEB 28 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...GRAYSON
AND SURRY COUNTIES...

AT 128 PM EST...A STRONG THUNDERSTORM WAS LOCATED OVER
INDEPENDENCE...MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GALAX CITY AROUND 150 PM AND GLADESBORO
AROUND 200 PM.

LAT...LON 3648 8132 3654 8134 3675 8130 3676 8122
      3676 8119 3677 8116 3677 8109 3679 8108
      3686 8074 3669 8059 3640 8073

PC
Special weather statement, Feb 28, 1:59 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EST MON FEB 28 2011

NCZ001>003-018-019-281945-
ALLEGHANY NC-ASHE NC-SURRY NC-WATAUGA NC-WILKES NC-
159 PM EST MON FEB 28 2011

...A FEW STRONG THUNDERSTORMS WILL AFFECT PARTS OF
ALLEGHANY...ASHE...SURRY...WATAUGA AND WILKES COUNTIES...

AT 150 PM EST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF SUGAR GROVE...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FLEETWOOD...DEEP GAP...AND BALDWIN AROUND 205
PM...CASCADE FALLS...IDLEWILD...SUMMIT...AND MOUNT JEFFERSON AROUND
210 PM...GLENDALE SPRINGS...OTHELLO AND AND MAPLE SPRINGS AROUND 215
PM.

LAT...LON 3636 8178 3634 8174 3635 8173 3637 8174
      3643 8158 3647 8115 3640 8081 3624 8085
      3624 8087 3617 8087 3609 8108 3612 8182
      3632 8188
Special weather statement, Feb 28, 2:05 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EST MON FEB 28 2011

VAZ016-017-032-281945-
CARROLL VA-FLOYD VA-PATRICK VA-
205 PM EST MON FEB 28 2011

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD AND PATRICK
COUNTIES...

AT 155 PM EST...SEVERAL STRONG THUNDERSTORMS WERE LOCATED NEAR FANCY
GAP AND GLADESBORO...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH...PEA-SIZED HAIL AND VERY HEAVY RAIN ARE
POSSIBLE WITH THESE STORMS.

THIS STORM WILL BE NEAR ROCKY KNOB SUMMIT AROUND 215 PM AND CHARITY
AROUND 230 PM.

LAT...LON 3673 8095 3700 8043 3693 8019 3687 8023
      3685 8016 3657 8029 3656 8084

PC
Local storm report, Feb 28, 2:19 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             FLEETWOOD               36.30N 81.52W
02/28/2011  E0.75 INCH       ASHE               NC   TRAINED SPOTTER

&&

CHENARD
Special weather statement, Feb 28, 2:36 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EST MON FEB 28 2011

VAZ032-033-043-282015-
FRANKLIN VA-HENRY VA-PATRICK VA-
236 PM EST MON FEB 28 2011

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY AND PATRICK
COUNTIES...

AT 232 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF WOOLWINE TO STUART...MOVING EAST AT 60 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR PHILPOTT DAM AROUND 245 PM...SYDNORSVILLE
AROUND 250 PM...VILLA HEIGHTS AROUND 255 PM...LEATHERWOOD AROUND 300
PM AND MOUNTAIN VALLEY AROUND 305 PM.

LAT...LON 3655 8036 3688 8019 3687 7966 3654 7972

MC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 12:34 PM ESTSpecial Weather StatementRNKStokes41 min
Feb 28, 1:33 PM ESTSpecial Weather StatementRNKAlleghany27 min
Feb 28, 1:59 PM ESTSpecial Weather StatementRNKWatauga, Wilkes46 min
Feb 28, 3:14 PM ESTTornado WarningRNKRockingham, Stokes, Surry15 min
Feb 28, 4:05 PM ESTSpecial Weather StatementRNKStokes, Surry, Yadkin40 min
Feb 28, 4:23 PM ESTSpecial Weather StatementRNKCaswell, Rockingham67 min
Feb 28, 6:30 PM ESTSpecial Weather StatementRNKCaswell, Rockingham60 min
Feb 28, 10:07 AM ESTSpecial Weather StatementRNKBland53 min
Feb 28, 10:22 AM ESTSpecial Weather StatementRNKBath53 min
Feb 28, 10:40 AM ESTSevere Thunderstorm WarningRNKGiles35 min
Feb 28, 10:58 AM ESTSpecial Weather StatementRNKBland, Pulaski, Smyth, Wythe, City of Radford47 min
Feb 28, 11:14 AM ESTSpecial Weather StatementRNKAmherst, Bedford, Botetourt, Craig, Montgomery, Roanoke and 5 more61 min
Feb 28, 12:19 PM ESTSpecial Weather StatementRNKAppomattox, Bedford, Buckingham, Campbell, City of Lynchburg41 min
Feb 28, 1:11 PM ESTSpecial Weather StatementRNKFranklin34 min
Feb 28, 2:05 PM ESTSpecial Weather StatementRNKCarroll, Floyd, Patrick40 min
Feb 28, 2:36 PM ESTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville39 min
Feb 28, 4:49 PM ESTAreal Flood AdvisoryRNKBland, Smyth, Tazewell, Wythe4 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.